Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Morristown, TN

February 22, 2003Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2003, 7:22 AM EST for Hamilton County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 7:22 AM EST (12:22 UTC)
Expired
Feb 22, 2003, 8:00 AM EST
In force
38 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 221222
SVRMRX
TNC065-221300-
/NEW.KMRX.SV.W.ETN#.0302221220Z-0302221300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 AM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 800 AM EST

* AT 713 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF LOOKOUT MOUNTAIN...OR 9
  MILES EAST OF BRIDGEPORT...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOOKOUT MOUNTAIN AROUND 740 AM EST
  
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

THUNDERSTORMS ARE CAPABLE OF PRODUCING RAPIDLY FORMING TORNADOES.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3507 8555 3542 8520 3544 8514 3541 8506
          3531 8506 3525 8511 3506 8507

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:20 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 22, 3:20 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST SAT FEB 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
MORNING FORECAST DISCUSSION
320 AM EST SAT FEB 22 2003

A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE
VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE
TO HEAVY RAINFALL.  THE STABILITY OF THE ATMOSPHERE OVER THE TN
VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT
OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE
ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW
SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA.

STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS
EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS
UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE
OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH
SUNDAY MORNING.

PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI
CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD
GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO
COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF
THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT
FLOODING SIMILAR TO LAST WEEKEND.

PRELIMINARY NUMBERS FOLLOW:
CHA   68  37  55  41 /  90  50   0  30
TYS   66  37  49  38 /  90  50  10  30
TRI   64  36  47  33 /  90  50  10  30
OQT   66  36  49  38 /  90  50  10  30

.MRX...
NC...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
NCZ060>061.

WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

BS
********************************************************************

EVENING FORECAST DISCUSSION (UPDATE)
845 PM EST FRI FEB 21 2003

SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING
STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z
MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE
EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS
VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE
ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN
(CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND
HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND
MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME
FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN
THAT MUCH OF THIS REGION PICKED UP TODAY.

THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER
PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE
TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR
HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS
PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF
THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE
EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE
TERRAIN.

RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE
REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND
AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING
WAA AS SF/85H LOW PROGRESS NE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST FRI FEB 21 2003

MAIN ISSUE THIS FORECAST CYCLE CONTINUES TO REVOLVE AROUND THE
AMOUNT OF PRECIP THE SOUTHERN APPALACHIANS WILL RECEIVE TONIGHT AND
SATURDAY.

MORNING RAOBS AND WV SATELLITE IMAGES SUGGEST MAIN UPPER LEVEL
LOW IS CURRENTLY MOVING INTO TEXAS FROM OLD MEXICO. THIS FEATURE
IS PROJECTED TO TREK NORTHEASTWARD TOWARD THE OHIO RIVER VALLEY AND
EVOLVE INTO AN OPEN WAVE OVER THE NEXT 24 HOURS. MESOETA CONTINUES
TO PROJECT AXIS OF HEAVIEST PRECIP WILL REMAIN GENERALLY OVER THE
OHIO RIVER VALLEY...WHILE THE GFS CONTINUES TO BRING AXIS OF
HEAVIEST PRECIP THROUGH THE SOUTHERN APPALACHIAN REGION. AM
INCLINED TO ERROR ON SIDE OF CAUTION AND FAVOR GFS SOLUTION AT
THIS TIME. STILL APPEARS THE WESTERN PORTION OF THE FORECAST AREA
WILL RECEIVE THE GREATEST PRECIP AMOUNTS...HOWEVER WILL ISSUE FLOOD
WATCH FOR THE ENTIRE FORECAST AREA.

AXIS OF TROUGH WILL MOVE THROUGH OUR AREA BY AROUND 06Z SUNDAY.
COOLER AIR WILL ACCOMPANY THIS TROUGH. ANOTHER WEAK WAVE WILL
SUCCEED THIS FEATURE BY LATE SUNDAY/EARLY MONDAY PROVIDING A
POSSIBILITY OF SOME LIGHT PRECIP. SOME MIXED PRECIP OR SNOW IS
POSSIBLE IN NORTHEASTERN TENNESSEE AND SOUTHWEST VIRGINIA...AND
ALSO IN THE SMOKY MOUNTAINS.

GUIDANCE TEMPS ARE IN GENERAL AGREEMENT AND APPEAR REASONABLE FOR THE
MOST PART. WILL GENERALLY FOLLOW THE GUIDANCE NUMBERS.

PRELIMINARY NUMBERS FOLLOW:
CHA   53  65  37  51 / 100  90  50   0
TYS   50  65  36  46 / 100  90  60  10
TRI   49  65  36  45 / 100  90  70  10
OQT   50  65  36  46 / 100  90  60  10

LCM
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EST FRI FEB 21 2003

FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. RADAR SHOWS
LIGHT PRECIP HAS OVERSPREAD VIRTUALLY THE ENTIRE FORECAST AREA...
WHICH JUSTIFIES THE CATEGORICAL POPS IN THE CURRENT FORECAST PACKAGE.
TEMPS LOOK REASONABLE. NO UPDATE WARRANTED AT THIS TIME.

LCM

********************************************************************
Hazardous weather outlook, Feb 22, 6:41 AM EST, 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-222330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE
TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY
TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST.

A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD
WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND
CONTINUED INTO TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY
ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS
ALSO POSSIBLE.

THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER
STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY
DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT
CHANCE FOR SEVERE THUNDERSTORMS EXISTS.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE
SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS
AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY.
ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:27 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion33 min
Feb 22, 7:38 AM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie22 min
Feb 22, 7:42 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion18 min
Feb 22, 8:33 AM ESTSevere Thunderstorm WarningMRXHamilton12 min
Feb 22, 8:38 AM ESTSevere Thunderstorm WarningMRXHamilton7 min
Feb 22, 2:49 PM ESTSevere Thunderstorm WarningMRXScott41 min
Feb 22, 3:04 PM ESTSevere Thunderstorm WarningMRXMorgan41 min
Feb 22, 3:35 PM ESTSevere Thunderstorm WarningMRXScott40 min
Feb 22, 4:02 PM ESTSevere Thunderstorm WarningMRXAnderson, Roane43 min
Feb 22, 4:24 PM ESTSevere Thunderstorm WarningMRXCampbell51 min
Feb 22, 4:41 PM ESTSevere Thunderstorm WarningMRXClaiborne, Union49 min
Feb 22, 4:53 PM ESTSevere Thunderstorm WarningMRXScott37 min
Feb 22, 5:14 PM ESTSevere Thunderstorm WarningMRXBlount, Knox46 min
Feb 22, 5:28 PM ESTSevere Thunderstorm WarningMRXUnion32 min
Feb 22, 6:25 PM ESTSevere Thunderstorm WarningMRXHancock50 min
Feb 22, 6:43 PM ESTSevere Thunderstorm WarningMRXHawkins47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.